Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 58, NWS State College, PA

June 13, 2017Bedford County, Fulton County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 13, 2017, 6:43 PM EDT for Bedford County, Fulton County, Pennsylvania. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2017, 6:43 PM EDT (22:43 UTC)
Expired
Jun 13, 2017, 7:45 PM EDT
In force
62 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bedford County, PA, Fulton County, PA

The radar

The Sterling radar (KLWX), 117 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 283 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
283 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1420 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

464 
WUUS51 KCTP 132243
SVRCTP
PAC009-057-132345-
/O.NEW.KCTP.SV.W.0058.170613T2243Z-170613T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
643 PM EDT TUE JUN 13 2017

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Southeastern Bedford County in south central Pennsylvania...
  Southwestern Fulton County in south central Pennsylvania...

* Until 745 PM EDT

* At 643 PM EDT, a severe thunderstorm was located near Clearville,
  moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is possible. Expect wind damage 
           to trees and power lines. 

* Locations impacted include...
  Barnes Gap, Inglesmith, Locust Grove, Clearville, Warfordsburg and
  Rainsburg.

This includes Interstate 70 from mile markers 155 to 170.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3986 7856 3998 7839 3978 7804 3977 7805
      3972 7812 3972 7842
TIME...MOT...LOC 2243Z 314DEG 10KT 3987 7841 

HAIL...1.00IN
WIND...60MPH
 
$$

La Corte
1 follow-up statement
335 
WWUS51 KCTP 132310
SVSCTP

Severe Weather Statement
National Weather Service State College PA
710 PM EDT TUE JUN 13 2017

PAC009-057-132345-
/O.CON.KCTP.SV.W.0058.000000T0000Z-170613T2345Z/
Bedford PA-Fulton PA-
710 PM EDT TUE JUN 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SOUTHEASTERN BEDFORD AND SOUTHWESTERN FULTON COUNTIES...

At 710 PM EDT, a severe thunderstorm was located near Locust Grove,
moving southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is possible. Expect wind damage to 
         trees and power lines. 

Locations impacted include...
Locust Grove and Warfordsburg. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3982 7841 3990 7831 3978 7804 3977 7805
      3972 7812 3975 7833
TIME...MOT...LOC 2310Z 309DEG 11KT 3982 7832 

HAIL...1.00IN
WIND...60MPH
 
$$

La Corte

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:14 PM EDT, 3 hours 29 minutes earlier.

Area forecast discussion, Jun 13, 3:14 PM EDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service State College PA
314 PM EDT Tue Jun 13 2017

.SYNOPSIS...
A cool front dropping south across the region will help trigger
scattered showers and thunderstorms this afternoon into tonight,
and then cool temperatures down for the middle of the week. A
trough aloft and a warm front are expected to impact the region
by the end of the week, keeping mention of showers and
thunderstorms in the forecast into the weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Hot and humid airmass currently in place over central PA will
push max temps to near records in many locations this afternoon.
Heat Indices will peak in the upper 90s over the lower Susq
Valley with dewpoints in the 60s.

Back door cool frontal boundary will slip slowly southward
across central PA into tonight. But with mid levels being so
warm, question continues to be just how much convection will be
able to fire. CAPE is not bad, but shear is very low. This will
not inhibit convection from developing, and generally
progressing from NW to SE, but it will limit potential for just
how strong the strongest storms could get. Expect a few storms
to potentially produce isolated gusty winds and maybe small
hail - and slower progression of storms may bring localized
heavy rainfall in this high PWAT airmass. So marginal SVR
threat still seems OK across the northern half and will continue
mention in the HWO.

Convection coverage should peak late this afternoon and gradually
become less overnight as it trends toward the SW and SE corners
of CWA. Lows will remain very mild around 70 for the SE, with
cooler temps in the upper 50s and lower 60s behind the front
north of I-80.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
The front will start to drag over wrn PA and there will be a
higher chance of shra/tsra on Wed there. MRGL risk shifts to SW
third of the state, catching the Laurel Highlands. The shear
will still be low and the CAPE is also supposed to be lower. The
front should provide a focus and lift, but could still not be
enough to overcome an even thicker layer of stable air in the
lowest 4kft on Wed. Will keep POPs in the chc range except for
the highest elevs of the Laurels. Temps should top out in the
u70s/l80s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
The large scale pattern overview will feature a replacement of
above normal heights/upper ridge over the Great Lakes with
a modestly strong mid/upper level trough by early next week.
With very minor fluctuations in the 500mb flow, sensible wx
will be influenced by a complex surface pattern consisting of a
NW-SE oriented quasi-stationary boundary near/south of the
PA/MD border pivoting and lifting back to the north as a warm
front through the end of the week. Models continue to show an
intrusion of relatively cool/stable air settling east of the
Alleghenies through midweek with rain risk gradually increasing
in somewhat of a clockwise fashion from SW to NW Wed ngt-Thu
then spreading eastward Thu ngt-Fri. A cooler temperature trend
is expected Wed to Fri but departures from average will only be
~1-5 degrees below mid-June climatology.

Warmer and more humid air will return to central PA this
weekend via deep southwest flow in advance of a cold front
pushing eastward through the Great Lakes/Midwest. This should
correspond to an increase in shower/thunderstorm activity with
max POPs focused around FROPA Sunday into Monday. There are
timing differences in the models so the most likely pcpn timing
may change faster/slower in the coming days. What is more
certain is an upward trend in temperatures with ensemble data
supporting +18-20C at 850mb which should translate into mid 80s
to low 90s for daytime highs Sunday and possibly Monday
depending on FROPA timing. Heat index values well into the 90s
would seem probable with this scenario in the urban corridors to
the southeast of I-81 (Harrisburg/York/Lancaster). The hot
spell appears to be short in duration with some relief arriving
by next Tue/6-20.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
VFR conditions continue across majority of central PA at 18z
with high-based cumulus field filling in. Broken line of
convection beginning to form off of Lake Erie will impact
northern half of CWA this afternoon into early evening with
short periods of restrictions poss. More isolated showers/
thunderstorms expected to pop up over the south, which may
continue through the evening hours.

.OUTLOOK...

Wed...AM low cigs/fog poss western Mtns. Isolated tsra impacts
possible southwest PA.

Thu...Low cigs poss central Mtns, especially AM and after dark.

Fri...Low cigs, showers/tstorms possible, mainly in the AM.

Sat-Sun...Patchy AM fog possible. Isold PM tsra impacts
possible.

&&

.CLIMATE...
Record high at Harrisburg (95F in 1956) is in jeopardy this
afternoon. More information will be available with the evening
climate summary issued around 530pm EDT.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...RXR
NEAR TERM...RXR
SHORT TERM...RXR
LONG TERM...Steinbugl
AVIATION...RXR
CLIMATE...Steinbugl
Hazardous weather outlook, Jun 13, 8:24 AM EDT, 10 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
824 AM EDT Tue Jun 13 2017

PAZ004-010-017>019-141230-
Warren-Elk-Clearfield-Northern Centre-Southern Centre-
824 AM EDT Tue Jun 13 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Scattered strong to severe thunderstorms with gusty winds and hail
are possible afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered strong to severe thunderstorms with gusty winds and hail
are possible Wednesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ005-006-011-012-037-041-042-045-046-049>053-058-141230-
McKean-Potter-Cameron-Northern Clinton-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Schuylkill-
824 AM EDT Tue Jun 13 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Scattered strong to severe thunderstorms with gusty winds and hail
are possible afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ024>028-033>036-056-063>065-141230-
Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-
Franklin-Perry-Cumberland-Adams-York-
824 AM EDT Tue Jun 13 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered strong to severe thunderstorms with gusty winds and hail
are possible Wednesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ057-059-066-141230-
Dauphin-Lebanon-Lancaster-
824 AM EDT Tue Jun 13 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 13, 6:23 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service State College PA
623 PM EDT TUE JUN 13 2017

PAZ025-026-132300-
Blair PA-Huntingdon PA-
623 PM EDT TUE JUN 13 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BLAIR AND HUNTINGDON
COUNTIES UNTIL 700 PM EDT...

At 622 PM EDT, Doppler radar indicated a strong thunderstorm over
Tyrone, moving east at 15 mph.

Nickel size hail and winds in excess of 40 mph are possible.

This storm will remain over mainly rural areas of northwestern
Huntingdon and northeastern Blair Counties.

LAT...LON 4068 7834 4073 7833 4074 7823 4071 7809
      4062 7814
TIME...MOT...LOC 2222Z 288DEG 13KT 4070 7827

La Corte
Local storm report, Jun 13, 6:34 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
634 PM EDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     TSTM WND DMG     1 NW PATTON             40.64N  78.66W
06/13/2017                   CAMBRIA            PA   911 CALL CENTER

            4 TREES DOWN ACROSS ROADWAYS IN PATTON ALONG ROUTE 36.

&&

EVENT NUMBER CTP1701204

JMC

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 5:48 PM EDTSevere Thunderstorm WarningCTPBlair, Cambria, Huntingdon57 min
Jun 13, 6:23 PM EDTSpecial Weather StatementCTPBlair37 min
Jun 13, 7:09 PM EDTSpecial Weather StatementCTPLycoming36 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.